Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 73, NWS La Crosse, WI

September 16, 2023Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 16, 2023, 3:16 PM CDT for Monroe County, Wisconsin. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2023, 3:16 PM CDT (20:16 UTC)
Expired
Sep 16, 2023, 3:45 PM CDT
In force
29 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Monroe County, WI

The radar

The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS53 KARX 162016
SVRARX
WIC081-162045-
/O.NEW.KARX.SV.W.0073.230916T2016Z-230916T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
316 PM CDT Sat Sep 16 2023

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in west central Wisconsin...

* Until 345 PM CDT.

* At 316 PM CDT, a severe thunderstorm was located near Cashton, or
  13 miles south of Sparta, moving east at 5 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Monroe County, including the following locations...
  Highway 33 And County Y and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4373 9090 4377 9091 4379 9091 4385 9081
      4373 9079
TIME...MOT...LOC 2016Z 249DEG 5KT 4376 9089 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Skow
2 follow-up statements
694 
WWUS53 KARX 162022
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
322 PM CDT Sat Sep 16 2023

WIC081-162045-
/O.CON.KARX.SV.W.0073.000000T0000Z-230916T2045Z/
Monroe WI-
322 PM CDT Sat Sep 16 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN MONROE COUNTY...

At 321 PM CDT, a severe thunderstorm was located near Cashton, or 12
miles south of Sparta, moving east at 5 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cashton and Portland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4373 9090 4377 9091 4379 9091 4383 9081
      4373 9079
TIME...MOT...LOC 2021Z 249DEG 5KT 4376 9088 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Skow
995 
WWUS53 KARX 162041
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
341 PM CDT Sat Sep 16 2023

WIC081-162051-
/O.EXP.KARX.SV.W.0073.000000T0000Z-230916T2045Z/
Monroe WI-
341 PM CDT Sat Sep 16 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY
WILL EXPIRE AT 345 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

LAT...LON 4373 9090 4377 9091 4379 9091 4383 9081
      4373 9079
TIME...MOT...LOC 2041Z 249DEG 5KT 4377 9085 

$$

Skow

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:43 PM CDT, 33 minutes earlier.

Area forecast discussion, Sep 16, 2:43 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
243 PM CDT Sat Sep 16 2023

.DISCUSSION...(This evening through Saturday)
Issued at 240 PM CDT Sat Sep 16 2023

Key Messages:

 - Thunderstorms Diminish Tonight

 - Cooler Night Expected Sunday Night

 - Multiple Chances for Precipitation Late This Week into Weekend

This afternoon: Scattered Pop-Up Thunderstorms

As a shortwave trough moves from west to east across the region this
afternoon, pop up thunderstorms are expected to continue with
diurnal heating bringing CAPE values of 750-1000J/kg. Main threats
are small hail and lightning with shear values rather low and unable
to sustain longer-lived storms. Storm threat shifts slowly east
through the afternoon hours and wanes as sun goes down and
instability drops.

Sunday into Monday: Seasonable Temperatures and Dry

Behind today's shortwave trough, surface high pressure and upper-
level ridging will slide into the region with NW flow keeping
temperatures a few degrees below normal. High pressure overhead
Sunday night will bring clear skies and light winds. This
combination will bring a cool night across the area with low
temperatures falling into the 40s across the area. Typical cool
spots may (20% chance) fall into the upper 30s across Jackson/Monroe
counties and to the north.

Rest of the week: Warming Up with Increasing Precipitation Chances

Warm, southerly return flow increases Monday night as the high
pressure shifts east. Along this southerly flow, there are low end
thunderstorm chances (20 to 30%) as an embedded wave along a ridge
axis passes through the region. A large, deep trough is then
expected to dig in across the western CONUS Tuesday night into
Wednesday. Medium range models and their ensemble means are all
supportive of this general idea; however, there are timing and
magnitude details that are less clear. Temperatures will moderate
to near 80 degrees Wednesday through Friday.

As the deep trough takes hold over the western CONUS, lobes of
energy are expected to eject from the trough across the Northern
Plains bringing precipitation chances across the Upper Midwest near
the end of this week. This trough/ridge pattern will be supportive
of southerly gulf moisture remaining present across the Midwest
through much of the week. By this weekend, medium range ensembles
suggest this large scale trough to begin shifting east into the
Northern Plains. Details aren't too clear heading into the weekend
as ensemble members begin diverging solutions, but will maintain 40-
50% PoPs Friday night into Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Sep 16 2023

VFR conditions are expected through the TAF period at RST and LSE.
As a weak system moves across the region this afternoon, there is
a low chance (20-30%) that showers and an isolated thunderstorm
impact LSE between 19-21Z and have included a tempo for those
chances.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...JAW
AVIATION...JAW
Hazardous weather outlook, Sep 16, 2:44 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
244 AM CDT Sat Sep 16 2023

IAZ030-WIZ041>044-053>055-061-171145-
Clayton-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
244 AM CDT Sat Sep 16 2023

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Today and Tonight

Patchy to areas of dense fog are possible this morning.
Otherwise, scattered thunderstorms are possible from late this
morning through evening with lightning being the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
171145-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-
244 AM CDT Sat Sep 16 2023

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Widespread dense fog will continue through mid-morning.
Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Special weather statement, Sep 16, 2:06 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
206 PM CDT Sat Sep 16 2023

MNZ096-161930-
Houston MN-
206 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact
central Houston Countythrough 230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caledonia, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Caledonia around 210 PM CDT.

Other locations impacted by this storm include Beaver Creek Valley
State Park, Reno, Freeburg, Highway 44 And Sanden Road, County Roads
3 And 24, and Mound Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4377 9161 4385 9130 4385 9129 4379 9126
      4378 9124 4373 9125 4371 9127 4365 9127
      4365 9126 4361 9127 4358 9124 4359 9159
TIME...MOT...LOC 1905Z 257DEG 17KT 4365 9152

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Skow
Special weather statement, Sep 16, 2:31 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
231 PM CDT Sat Sep 16 2023

MNZ096-WIZ053-162000-
Houston MN-Vernon WI-
231 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact southeastern Houston and
northwestern Vernon Counties through 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caledonia, moving east at 15 mph.

HAZARD...Wind gusts up to 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Brownsville around 240 PM CDT.
  Stoddard around 245 PM CDT.

Other locations impacted by this storm include Reno, Highway 44 And
Sanden Road, County Roads 3 And 24, Genoa, Freeburg, County 14 And
White Tail Road, and Lock And Dam 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4355 9149 4373 9149 4373 9126 4372 9119
      4353 9120
TIME...MOT...LOC 1930Z 269DEG 14KT 4364 9139

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Skow
Special weather statement, Sep 16, 2:58 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
258 PM CDT Sat Sep 16 2023

WIZ041-042-053-162030-
Vernon WI-La Crosse WI-Monroe WI-
258 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact southeastern La Crosse,
northwestern Vernon and southwestern Monroe Counties through 330 PM
CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stoddard, or 10 miles south of La Crosse, moving east at 15 mph.

HAZARD...Wind gusts up to 30 mph, half inch hail, and torrential
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Rainfall amounts of 2 to 4 inches are possible in
         a short while that could cause rapid rises in creeks and
         streams.

This strong thunderstorm will be near...
  Coon Valley around 310 PM CDT.

Other locations impacted by this storm include Mount La Crosse,
County Roads G And H, Brinkman Ridge, Jersey Valley County Park,
Portland, South Side Of La Crosse, Esofea, Goose Island, Highways 14
61 And County M M, and The Coulee Experimental Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4361 9127 4363 9127 4365 9126 4365 9127
      4371 9127 4373 9125 4375 9125 4377 9124
      4390 9083 4362 9078
TIME...MOT...LOC 1956Z 262DEG 15KT 4368 9119

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 9:36 PM CDTDense Fog AdvisoryARXBuffalo, Clark, Jackson, La Crosse, Monroe, Taylor and 2 more11 hr
Sep 16, 2:58 PM CDTSpecial Weather StatementARXLa Crosse32 min
Sep 16, 3:41 PM CDTSpecial Weather StatementARXVernon34 min
Sep 16, 4:34 PM CDTAreal Flood AdvisoryARXLa Crosse, Monroe, Vernon3 hr
Sep 16, 4:43 PM CDTSpecial Weather StatementARXGrant47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.